July 2, 2010 at 6:58 am #3315Peter CameronParticipant
I have been on 300 mg Allopurinol for six months now and I have a couple of quick questions that I'd like to ask.
I've been living in Vietnam for the duration of my allopurinol treatment and have stopped drinking alcohol during this time in order to keep my gout under control. However, on a couple of occaisions I've had mild gout attacks around my left big toe joint since I've been here, both after mild illness but no where near the rampaging attacks I've had in the past that have included simultaneous attacks in the achilles tendons . The first such mild attack came after a dose of food poisoning and the second after I'd been feeling mildly run down. Should this be happening/ is it normal now I'm six months down the line?
Secondly, I happened to read a bit of information by chance saying that allopurinol should be stopped if dry skin appears. I have two small dry skin patches on the back of my calf muscles that seem to have become a permanent feature in the last couple of months as well as a small dry patch in my hair line. They are red in colour and as I said, dry. They are not itchy and cause no discomfort and are about 2cm long. I'm not sure whether to conclude that this is due to the allop or my newly acquired red hot living conditions, that may not be to the liking of my pallid caucasian skin.
Anyway I'd be grateful for any advice as this is the only place I seem to be able to get reliable information from.
Many thanks in advance
PeterJuly 2, 2010 at 8:15 am #9141zip2playParticipant
THe usual but rather rare reason for stopping allopurinol is RASH rather than dry skin. I had a few red dry “crumbly” patches in my hairline (of course the scare is always skin cancer…) but I was able to get rid of them with daily applications of a cold cream type oily moisturizer every day and a hat in the Sun but it took MONTHS to get rid of them…to great relief.
As for mild attacks or “twinges” after 6 months of allopurinol, I think that might be rather run-of-the-mill. I'd expect they will get more and more infrequent.
But I get occasional 1/2 hour twinges after nearly 20 years on allopurinol, especially after a couple dozen daily 6 packs, and thats fine. Perhaps had I never had a few crippling attacks and one killer, I wouldn't even notice the twinges now.
And talking to people WITHOUT gout, they get twinges too…so who is to say what twinge is gout and wat is a day-to-day mini/micro injury?July 2, 2010 at 9:17 am #9143Peter CameronParticipant
Thanks, thanks and thanks again Zip. You're always a massive help
- You must be logged in to reply to this topic.